Excessive Heat, Adair
- When
- July 15, 6:00 PM CST to July 28, 6:00 AM CST
- Where
- Adair forecast zone
- Property damage
- $135,000
- Reported by
- Newspaper
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
A large area of high pressure developed in the upper atmosphere by the middle of July. Heat built up over Iowa, aided by the severe drought to the south across Kansas, Oklahoma, and Texas.
Every event with a place to put it; 51 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A large area of high pressure developed in the upper atmosphere by the middle of July. Heat built up over Iowa, aided by the severe drought to the south across Kansas, Oklahoma, and Texas. Temperatures rose into the 90s each day through the period. Though most days did not see 100 degree heat, the dewpoint and overnight lows were very significant. Low temperatures during most of the nights were in the 70s, with many of the nights in the mid to upper 70s. Dewpoint temperatures failed to fall below 70 through most of the period, with frequent excursions in the upper 70s to low 80s. These conditions caused considerable stress on livestock. Reports indicated that at least 4000 head of cattle and thousands of turkeys were killed by the suffocating heat. Livestock losses were estimated in the $5 to $10 million dollar range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 15, 2:19 PM CST, 3 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 313 PM CDT THU JUL 14 2011 .SHORT TERM /TONIGHT/... CONVECTION OVER SOUTHERN MINNESOTA HAS LAID OUT AN OUTFLOW BOUNDARY JUST TO THE NORTH OF THE CWA. STORMS THAT WERE INITIALLY ONGOING THIS MORNING OVER EASTERN NEBRASKA HAVE MOVED NORTHEAST INTO SOUTHERN MN AND HAVE INTENSIFIED AS THEY ENCOUNTERED THE OUTFLOW BOUNDARY AND A SHORTWAVE MOVING ACROSS THE AREA. THE QUANDARY HERE IS THAT THE CORFIDI VECTORS TAKE THE STORMS SOUTH INTO OUR CWA. HOWEVER...GROUND TRUTH BASED ON RADAR HAS THE STORMS MOVING EAST/NORTHEAST ACROSS MN...MORE IN LINE WITH THE 850-300MB MEAN UPPER FLOW. IF THIS WERE TO REMAIN THEN THE STRONG STORMS TO THE NORTH WILL EVENTUALLY DROP SOUTH...BUT EAST OF THE FORECAST AREA AND INTO ILLINOIS. NEXT CONCERN...THERE IS A LINE OF SHOWERS/STORMS SOUTH OF THE MAIN CLUSTER IN MN DROPPING ACROSS THE WEST EXTENDING BACK INTO OMAHA/S AREA. CURRENTLY THESE STORMS ARE SHOWING SOME SIGNS OF INTENSIFYING AND THEY ARE MOVING INTO A VERY RICH CAPE ENVIRONMENT. THE PROBLEM AS I SEE IT IS LACK OF ANY APPRECIABLE SHEAR SO SOME SEVERE POTENTIAL EXISTS. I WILL MENTION SHOWERS/STORMS IN THE NORTHWEST HALF OR SO OF THE CWA THIS EVENING BUT SEVERE THREAT...WHILE PRESENT IS MORE MARGINAL THIS POINT. GIVEN THE CAPES HOWEVER...I WOULD NOT BE SURPRISED TO SEE A SEVERE STORM OR TWO AND THE MEAN FLOW DOES TAKE THE CONVECTION TO OUR WEST INTO CENTRAL/NORTHWEST IOWA. AS FOR THE REST OF TONIGHT...I WOULD EXPECT SOME SHOWERS TO DRIBBLE OVER THE CWA IN WARM ADVECTION AND AN UNSTABLE AIRMASS BUT WITH LACK OF A FOCUSING MECHANISM WE MAY HAVE OUR BEST SHOT AT STORMS THIS EVENING VERSUS OVERNIGHT. LITTLE CHANGES MADE TO TEMPS FOR TONIGHT. .LONG TERM /TONIGHT THROUGH THURSDAY/... FORECAST PROBLEM OF THE DAY IS THE EXCESSIVE HEAT EVENT WHICH IS EXPECTED TO START THIS WEEKEND AND LAST WELL INTO NEXT WEEK. THERE COULD BE MORNING THUNDERSTORMS IN...OR NEAR...CENTRAL IOWA AT 12Z SATURDAY LEFT OVER FROM TONIGHT/S CONVECTION. AS UPPER RIDGE CONTINUES TO BUILD NORTH ON SATURDAY IT SHOULD PUSH RING OF FIRE NORTH WITH IT. LARGE SCALE SUBSIDENCE SHOULD SHUTDOWN THUNDERSTORM CHANCES BY AFTERNOON. ALL MODELS FORECAST UPPER HIGH TO BE CENTERED OVER SOUTHWEST IOWA BY SUNDAY MORNING AND THEN REMAIN QUASI-STATIONARY THROUGH EARLY NEXT WEEK. A PACIFIC NORTHWEST UPPER TROUGH SHOULD HELP PUSH THE CENTER OF THE RIDGE SOUTH OR SOUTHEAST BY DAY 7. AT THE SURFACE...MAIN SYNOPTIC SCALE FRONT WILL BE WELL NORTH OF IOWA THROUGH WEDNESDAY. NOTICED THAT THE NEW 12Z ECMWF PUSHES THE FRONT CLOSE TO IA BORDER ON THURSDAY. DID NOT INTRODUCE POPS WITH THIS...BUT IT MAY HAVE AN IMPACT ON THE ONGOING HEAT. 850 MB TEMPERATURES RANGE FROM 22C-26C SUNDAY THROUGH THURSDAY. WITH THE ABSENCE OF MCS ACTIVITY...EXPECT THE IMPACTS OF THE HEAT TO SLOWLY BUILD THROUGH THE FORECAST PERIOD. ALTHOUGH HEAT WARNING CRITERIA MAY NOT BE REACHED ALL THE TIME...THE PROLONGED NATURE OF THIS EVENT IS THE BIASES FOR A LONG LASTING EXCESSIVE HEAT WARNING. AFTER EXTENSIVE COORDINATION WITH NEIGHBORING OFFICES...HAVE DECIDED TO GO WITH A LONG DURATION EXCESSIVE HEAT WARNING STARTING EITHER SATURDAY OR SUNDAY THROUGH WEDNESDAY. && .AVIATION...14/18Z UPDATED DSM TAF AS LOW CLOUDS ARE DISSIPATING ACROSS THE SOUTH. STILL SOME LOW CLOUDS ACROSS THE WEST WHICH SHOULD MAKE IT INTO KDSM LATER THIS AFTERNOON BUT INITIAL LOW CLOUDINESS IS DISSIPATING. KMCW AND KALO ALSO LOSING THEIR LOWER CLOUD CEILINGS SO I UPDATED TO MAKE PREDOMINANT CIG VFR. && .DMX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING FROM NOON SATURDAY TO 7 PM CDT WEDNESDAY FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWF ORD-DALLAS-DAVIS-DECATUR-EMMET-GREENE-GUTHRIE-HUMBOLDT-JASPER-KOSSUTH -LUCAS-MADISON-MAHASKA-MARION-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-TAYLOR-UNION-WAPELLO-WARR EN-WAYNE-WEBSTER. EXCESSIVE HEAT WARNING FROM NOON SUNDAY TO 7 PM CDT WEDNESDAY FOR BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-MARSHALL-STORY-TAMA-WINNEBAGO-WORTH- WRIGHT. && SHORT TERM...BOKSA LONG TERM...JOHNSON AVIATION...BOKSA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 428 PM CDT FRI JUL 15 2011 IAZ004-015-024-162130- EMMET-PALO ALTO-HUMBOLDT- 428 PM CDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THE ACROSS THE AREA FROM LATE THIS AFTERNOON AND TONIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREAT. HEAVY RAIN WILL ALSO BE POSSIBLE. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE WEST FORK OF THE DES MOINES RIVER AS WELL AS SOUTHERN PORTIONS OF THE DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR A FEW THUNDERSTORMS EXISTS THROUGH MID SATURDAY MORNING. AT THIS TIME...THE THREAT FOR SEVERE WEATHER APPEARS LOW BUT HEAVY RAIN MAY AGAIN BE POSSIBLE. A DANGEROUSLY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO THE AREA BY SUNDAY AND CONTINUE THROUGH MUCH OF NEXT WEEK. HEAT INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN IN THE MID 70S TO AROUND 80 DURING THE OVERNIGHT HOURS. AN EXCESSIVE HEAT WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH WEDNESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. IAZ005>007-016-017-023-025>028-033>039-044>049-057>060-070>072-081- 082-092-162130- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT- FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON- GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR- 428 PM CDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST TWO THIRDS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THE ACROSS THE AREA FROM LATE THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE...ESPECIALLY NEAR THE MINNESOTA BORDER...WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREAT. HEAVY RAIN WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR A FEW THUNDERSTORMS EXISTS THROUGH SATURDAY MORNING. AT THIS TIME...THE THREAT FOR SEVERE WEATHER APPEARS LOW BUT HEAVY RAIN WILL AGAIN BE POSSIBLE. A DANGEROUSLY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO THE AREA BY SUNDAY AND CONTINUE THROUGH MUCH OF NEXT WEEK. HEAT INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN IN THE MID 70S TO AROUND 80 DURING THE OVERNIGHT HOURS. AN EXCESSIVE HEAT WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH WEDNESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT. IAZ050-061-062-073>075-083>085-093>097-162130- TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 428 PM CDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST THIRD OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE MAINLY TONIGHT. HEAVY RAINFALL WILL BE LIKELY WITH THE STORMS. WHILE AN ISOLATED STORM WITH NEAR SEVERE WIND GUSTS IS POSSIBLE...THE OVERALL SEVERE THREAT APPEARS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR A FEW THUNDERSTORMS EXISTS THROUGH SATURDAY MORNING. AT THIS TIME...THE THREAT FOR SEVERE WEATHER APPEARS LOW BUT HEAVY RAIN IS AGAIN POSSIBLE. A DANGEROUSLY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO THE AREA BY SUNDAY AND CONTINUE THROUGH MUCH OF NEXT WEEK. HEAT INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN IN THE MID 70S TO AROUND 80 DURING THE OVERNIGHT HOURS. AN EXCESSIVE HEAT WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH WEDNESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IAZ086-162130- WAPELLO- 428 PM CDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF CENTRAL IOWA. .DAY ONE...TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE MAINLY OVERNIGHT. AT THIS TIME...THE THREAT FOR SEVERE WEATHER APPEARS LOW BUT HEAVY RAIN IS AGAIN POSSIBLE. THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE TONIGHT. THE SEVERE THREAT APPEARS LOW AT THIS TIME. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE WEST FORK OF THE DES MOINES RIVER AS WELL AS SOUTHERN PORTIONS OF THE DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A DANGEROUSLY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO THE AREA BY SATURDAY AND CONTINUE THROUGH MUCH OF NEXT WEEK. HEAT INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE FROM 100 TO 115 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN IN THE UPPER 70S TO LOWER 80S DURING THE OVERNIGHT HOURS. AN EXCESSIVE HEAT WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH TUESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 310 PM CDT FRI JUL 15 2011 IAZ005>007-152215- KOSSUTH-WINNEBAGO-WORTH- INCLUDING THE CITIES OF...ALGONA...FOREST CITY...NORTHWOOD 310 PM CDT FRI JUL 15 2011 ...STRONG THUNDERSTORMS ALONG THE IOWA MINNESOTA BORDER... A LINE OF STRONG THUNDERSTORMS OVER SOUTHERN MINNESOTA STRETCHES TO NEAR THE IOWA BORDER THIS AFTERNOON. THOUGH THE ACTIVITY IS GENERALLY MOVING EAST...THE STORMS MAY BUILD SOUTH ACROSS THE BORDER AND COULD AFFECT THE FAR NORTHERN REACHES OF NORTHEAST KOSSUTH COUNTY...NORTHERN WINNEBAGO COUNTY...AND NORTHERN WORTH COUNTY THROUGH 5 PM THIS AFTERNOON. STRONG WINDS TO 50 MPH WILL BE THE MAIN THREAT IN SOME OF THE STRONGER STORMS. SMALL HAIL AND BRIEF HEAVY RAINFALL IS ALSO POSSIBLE AS THE STORMS MOVE TO THE EAST AT 35 MPH. REV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT FRI JUL 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 8 W NORTHWOOD 43.45N 93.38W
07/15/2011 M5.00 INCH WORTH IA TRAINED SPOTTER
5 INCHES MEASURED SINCE THIS AFTERNOON...
&&
JBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT FRI JUL 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HEAVY RAIN 4 W NORTHWOOD 43.45N 93.31W
07/15/2011 M6.00 INCH WORTH IA TRAINED SPOTTER
MEASURED 6 INCHES SINCE THIS AFTERNOON...
&&
JBThe national radar mosaic for the moment the first event began.
51 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 317310, 317311, 317312, 317313, 317315, 317316, 317317, 317318, 317319, 317320, 317321, 317322, 317323, 317324, 317325, 317326, 317327, 317328, 317329, 317330, 317331, 317332, 317333, 317334, 317335, 317336, 317337, 317338, 317339, 317340, 317341, 317342, 317343, 317344, 317345, 317346, 317347, 317348, 317349, 317350, and more.